Colorado, 2004

Funnel Cloud in Colorado, May 12, 2004

May 12, 2004 · NWS GJT · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 12, 9:22 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, May 12, 9:22 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1022 AM MDT WED MAY 12 2004

.UPDATED...SHRTWV CURRENTLY ROTATING THROUGH THE BASE OF LONG WAVE
TROUGH...TRIGGERING WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS
OVER THE SOUTHWEST PORTIONS OF THE FORECAST AREA.  SNOW FALLING
DOWN TO AROUND 7K THIS MORNING WITH ACCUMULATIONS UP TO 2 INCHES
ALREADY REPORTED NEAR TELLURIDE.  ACTIVITY WL CONTINUE THROUGH
EARLY THIS AFTERNOON...BEFORE SHIFTING NORTHEAST. HAVE UPDATED THE
GRIDDED FIELDS TO REFLECT THESE CHANGES TO CURRENT FORECAST.  YET
ANOTHER WAVE DUE IN LATER TONIGHT...WHICH WL BRING MORE RAIN AND SNOW
TO MUCH OF THE FORECAST AREA.  UNSETTLED PATTERN WILL PERSIST THROUGH
THURSDAY AFTERNOON. JDC

&&

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
TODAY...ENOUGH DYNAMICS...JET SUPPORT AND MOISTURE WITH GOOD
CONDITIONAL INSTABILITY TO PRODUCE ISOLD THUNDERSTORMS AND CONTINUE
PCPN THIS EVENING.

TONIGHT SHOULD BE QUITE COOL. DEW PTS BEGIN TO FALL AND CLOUDS
DECREASE FROM SW TO NE...SO OVERNIGHT LOWS SHOULD BE ON THE COOL
SIDE...BUT NOT ANTICIPATING FREEZING TEMPS IN THE LOWER VALLEYS.
NORTHERN VALLEYS WILL LIKELY DROP TO BELOW FREEZING.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...A LITTLE TEMPTED TO REMOVE
ISOLATED SHOWER THREAT FOR THE NORTHERN MOUNTAINS ON FRIDAY
AFTERNOON...H7 SPECIFIC HUMIDITY PROGGED TO BE 2 G/KG AND DEW POINT
DEPRESSION GREATER THAN 15C. ELECTED TO HOLD ONTO THIS WITH
SURROUNDING OFFICES HAVING LOW POPS IN THE GRIDDED DATA. PERHAPS A
RIPPLE EMBEDDED IN THE WESTERLY FLOW MAY TRIGGER A ROGUE SHOWER OR
TWO.

WEAK SHORT WAVES PER GFS MODEL BRUSH BY THE NORTHERN ZONES ON
SATURDAY AND AGAIN ON SUNDAY MORNING.  THE ECMWF IS A LITTLE MORE
AMPLIFIED WITH THE SHORT WAVE FOR SUNDAY MORNING...AND IF CORRECT
MAY GENERATE SCATTERED RAIN AND MOUNTAIN SNOW SHOWERS ON SUNDAY.
FOR NOW...WILL GO ALONG WITH THE DRIER GFS SOLUTION THAT KEEP ANY
SHOWER THREAT NORTH OF THE BORDER.

MONDAY THROUGH WEDNESDAY...GFS AND ECMWF BOTH SHOW A LARGE UPPER
LEVEL SYSTEM APPROACH THE PACIFIC NORTHWEST MONDAY THEN GRADUALLY
TRACK IT INLAND TUESDAY AND WEDNESDAY. THIS FAR OUT...TIMING OF
COURSE WILL REMAIN UNCERTAIN...BUT SOMETHING TO WATCH FOR THE
MIDDLE TO END OF NEXT WEEK. AHEAD OF THIS POTENTIAL STORM...DRY AND
SEASONAL CONDITIONS CAN BE EXPECTED ACROSS THE AREA. BY WEDNESDAY...
LOOK FOR SOUTHWEST FLOW TO INCREASE...POSSIBLY RESULTING IN WINDY
CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JDC/CJC/PF/DJN
Hazardous weather outlook, May 12, 5:30 AM MST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 AM MDT WED MAY 12 2004

COZ001>011-013-017-020-UTZ023>025-027>029-131230-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER YAMPA RIVER BASIN-
630 AM MDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF EASTERN UTAH
AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS...PRODUCING OCCASIONAL LIGHTNING...WILL
ACCOMPANY SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS TODAY AND THIS
EVENING. OVERNIGHT LOW TEMPERATURES WILL HOVER AROUND FREEZING IN
MANY VALLEYS OF NORTHERN COLORADO AND NORTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS AND THUNDERSTORMS
ACROSS THE HIGH VALLEYS OF NORTHWEST COLORADO AND THE NORTHERN AND
CENTRAL MOUNTAINS OF COLORADO AND NORTHEAST UTAH THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ012-014-018-019-021>023-UTZ022-131230-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
630 AM MDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF
EASTERN UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS...PRODUCING OCCASIONAL LIGHTNING STRIKES...
WILL ACCOMPANY SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS TODAY AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SAN JUAN MOUNTAINS
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mesa

When
May 12, 11:46 AM MST to 11:51 AM MST
Where
Mesa County, 8 mi SW of Palisade
Reported by
GENERAL PUBLIC
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403307.